4.6 The importance of medication timing
Why is it important that people with Parkinson’s get their medication on time, every time? If people with Parkinson’s are unable to take their Parkinson’s medication at the right time, the balance of chemicals in their body can be severely disrupted. This leads to their Parkinson’s becoming uncontrolled – increasing their care needs considerably. This will mean that staff will need to do more for the person with Parkinson’s than would otherwise have been necessary. It can take someone with Parkinson’s a long time to get back to normal after this. Understandably, people with Parkinson’s may be very anxious about getting their drugs on time. These times will differ from person to person and may not fit in easily with drug rounds.
Parkinson’s UK run a campaign called ‘Get It On Time’ to highlight the importance of people with Parkinson’s getting their medication on time, every time. Further information is available on the Parkinson’s UK Get It On Time webpage [Tip: hold Ctrl and click a link to open it in a new tab. (Hide tip)] .
Neuroleptic malignant syndrome
If any of the drugs used for treating Parkinson’s need to be stopped, it is important this is done gradually. Abrupt withdrawal of certain drugs can result, albeit rarely, in neuroleptic malignant syndrome. This is a very serious condition that may cause death from complications of the respiratory, cardiovascular or renal system. This is rare, but it does emphasise the importance of the Get It On Time message.
Dopamine agonist withdrawal syndrome
Dopamine agonist withdrawal syndrome (DAWS) happens when a person’s dopamine agonist treatment is stopped or reduced. This could be when a person is experiencing impulsive or compulsive behaviour as a side effect and needs to stop taking (or reduce the amount of) the medication causing the behaviour. Stopping or reducing treatment should always take place in consultation with the person’s specialist.
Symptoms of DAWS can include anxiety, panic attacks, depression, insomnia, irritability and drug cravings. To avoid this, people with Parkinson’s must get help from a healthcare professional and withdrawal must be done gradually.
Dopamine dysregulation syndrome
Dopamine dysregulation syndrome is an impulsive and compulsive behaviour when people start taking more medication than they need to control their Parkinson’s.
If someone is taking too much levodopa, this can lead to further side effects, such as severe involuntary movements (dyskinesia). If this is suspected, you should get help from a healthcare professional.
Read more in the evidence base list.
4.5 What are the main drug treatments for Parkinson’s?
4.7 Getting medication on time